Alert archive / North Carolina / Beach Hazards Statements in 2025
Beach Hazards Statement 9, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 25, 2025, 8:45 PM EDT for 4 counties in North Carolina. It took effect at Apr 26, 2025, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 25, 2025, 8:45 PM EDT (00:45 UTC)
- In effect from
- Apr 26, 2025, 8:00 AM EDT
- Expired
- Apr 26, 2025, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
019 WHUS42 KMHX 260045 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 845 PM EDT Fri Apr 25 2025 NCZ195-205-261245- /O.NEW.KMHX.BH.S.0009.250426T1200Z-250427T0000Z/ West Carteret-Hatteras Island- 845 PM EDT Fri Apr 25 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Hatteras Island beaches, Bogue Banks beaches, and Shackleford Banks beaches. * WHEN...From 8 AM EDT Saturday through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:30 PM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-199-204-261245- /O.NEW.KMHX.BH.S.0009.250426T1200Z-250427T0000Z/ East Carteret-Coastal Onslow-Ocracoke Island- 845 PM EDT Fri Apr 25 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...Ocracoke Island south to Cape Lookout, and Onslow County beaches. * WHEN...From 8 AM EDT Saturday through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:30 PM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
1 follow-up statement
102 WHUS42 KMHX 260806 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 406 AM EDT Sat Apr 26 2025 NCZ195-205-262100- /O.CON.KMHX.BH.S.0009.250426T1200Z-250427T0000Z/ West Carteret-Hatteras Island- 406 AM EDT Sat Apr 26 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Hatteras Island beaches south of Cape Hatteras, Bogue Banks beaches, and Shackleford Banks beaches. * WHEN...From 8 AM EDT Saturday through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:30 PM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-199-204-262100- /O.CON.KMHX.BH.S.0009.250426T1200Z-250427T0000Z/ East Carteret-Coastal Onslow-Ocracoke Island- 406 AM EDT Sat Apr 26 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...Ocracoke Island south to Cape Lookout, and Onslow County beaches. * WHEN...From 8 AM EDT Saturday through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:30 PM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 25, 7:49 PM EDT, 56 minutes earlier.
Area forecast discussion, Apr 25, 7:49 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
749 PM EDT Fri Apr 25 2025
.SYNOPSIS...
A cold front will move through the region late tomorrow and
tomorrow night bringing chances for showers and thunderstorms.
Behind this front, cooler high pressure builds in through early
next week. By mid week, high pressure shifts offshore with
another cold front approaching by the end of the work week.
&&
.NEAR TERM /TONIGHT/...
As of 700 PM Friday...
The seabreeze continues to steadily move inland this evening,
and has just about cleared out of ENC. The isolated showers
along the seabreeze should quickly weaken as the boundary moves
away and as the boundary layer stabilizes. Further southeast
along the southern OBX/Hatteras area, some showers offshore have
made an attempt to move closer to the coast, but have weakened
prior to reaching land. I opted to leave a mention of showers in
the forecast there through tonight, but it's unclear whether or
not any of these will reach the coast.
PREVIOUS DISCUSSION...Popcorn showers and thunderstorms have
been ongoing across ENC over the past several hours, forming
along the seabreeze and outflow boundaries. This activity is
expected to continue as the seabreeze moves farther inland. As
we get into tonight, isolated showers and thunderstorms will
remain on the table with areas across the far inner coastal
plain and along the OBX having the best chance at seeing
precipitation. Warm and moist southwest flow will help keep
temps several degrees warmer tonight in the mid- to upper-60s.
With the gradient tightening ahead of an approaching cold front,
southwest winds at 5-10 mph will keep the boundary layer mixed
and preclude any fog development.
&&
.SHORT TERM /SATURDAY/...
As of 3:30 PM Friday...A more active weather day is expected
tomorrow as a cold front approaches the area and supports more
widespread shower and thunderstorm activity. The first round of
showers and thunderstorms will initiate mid-morning and become
more widespread through the early afternoon. Activity may become
more sparse for a few hours before ramping back up in the
evening as the front passes.
For the second round of convection, the atmosphere will be
primed with highs in the low-80s and dews in the mid-60s.
Impressive SBCAPE on the order of 1000-1500 J/kg, 150-250 kt of
0-3 km SRH, and 25-35 kt of 0-6 km bulk shear will develop
across the coastal plain late tomorrow afternoon/early evening,
which could support organized multi-cells with severe wind
gusts and some rotating updrafts. The kicker will be how much
damage the first round of showers and thunderstorms does to the
atmosphere and whether or not we will be able to recover enough
to support strong to severe storms in the evening. This second
(and stronger) round of convection is expected to enter our
western coastal plain counties after 00Z and continue
progressing eastward through the evening. The severe threat will
decrease as storms move into a less favorable environment along
the immediate coast but could revamp as they move over the
coastal waters where instability will be greater.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 0330 Friday...
Weekend...CAA Saturday night behind the front will lead to
MinTs in the mid 50s over Nern zones, around 60 or warmer
immediate coast. Sunday will feature cooler and drier air as
high pressure builds over the area from the N, persisting into
next week. Again NBM PoPs look to high for Sunday. Could see a
lingering early morning shower maybe, but expecting all precip
activity to be well offshore by sunrise Sun. MaxTs in low to mid
70s Sun with clearing skies.
Next Week...Will continue a dry weather forecast
through mid next week though an isolated afternoon sea breeze
shower or storm can't be completely ruled out. PoPs increase
again on Wednesday with the approach of another front to cross
the area later in the week, most likely Thursday at this time.
Ts warming ahead of the late week front, upper 70s Mon, low 80s
Tues, and upper 80s Wednesday.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through 00z Sunday/...
As of 700 PM Friday...
KEY MESSAGES
- Sub VFR CIGs possible tonight-Saturday AM (20-40% chance)
- Monitoring a TSRA risk for Saturday
The seabreeze has cleared through all of ENC, and with it the
risk of SHRA and TSRA has decreased. Through the remainder of
the night, the risk of SHRA and TSRA looks to remain very low
(<10% chance). Continued southerly flow and modest moisture
advection in the wake of the seabreeze may support the return of
SCT to BKN low clouds later tonight into early Saturday
morning. Guidance isn't overly excited about sub VFR CIGs
through the night, and gives about a 20- 40% chance of this
occurring. Based on this, and given the lack of low clouds on
satellite, I've opted to pull back on the CIG potential, and now
show a SCT layer around 4k ft. We'll continue to monitor this
potential through the night, though.
During the day Saturday, gusty southwest winds are expected to
peak in the 20-25kt range, especially from mid-morning into the
afternoon hours. As the atmosphere destabilizes, there should be
a modest increase in the risk of SHRA and TSRA. However, the
one caveat about Saturday is that there doesn't appear to be a
significant source of lift, which makes the coverage of TSRA
less certain. Given this, I added a PROB30 group during the
afternoon to reflect the modest potential. A somewhat better
chance of TSRA may develop after 00z.
LONG TERM /Saturday night through Wednesday/...
As of 0345 Friday...
KEY MESSAGES
- TSRA and sub-VFR risk persists through Saturday
A strong front will cross the region late Sat with more
widespread showers and thunderstorms and a better chance for a
period of sub VFR conditions. High pressure builds in behind the
front Sunday persisting through the middle of next week.
&&
.MARINE...
SHORT TERM /through Saturday/...
As of 4 PM Friday...Boating conditions will deteriorate on
Saturday as a cold front crosses ENC. Tonight, winds will
become southwesterly at 10-15 kt with gusts to 20 kt and 3-5 ft
seas. Tomorrow, southwest winds will increase to 15-20+ kt with
gusts to 20-25 kt. Scattered showers and thunderstorms will
persist through the period with the best chance for strong to
severe storms being late Saturday night as the cold front
passes. SCAs for all coastal waters and the Croatan, Roanoke,
and Pamlico Sounds will start tomorrow afternoon and last until
Sunday afternoon. The Albemarle Sound and Alligator River may
briefly gust to 25 kt late Saturday night, but given the short
duration, a SCA has not been issued at this time.
LONG TERM /Saturday night through Wednesday/...
As of 0400 Friday...
KEY MESSAGES
- Small Craft conditions possible Saturday night and Sunday
Saturday, ahead of the next cold front, winds become S to SW
10-15 kt then shift to NW to N 15 to 20 gusting to 25 kt Sat
night. The front will cross area waters from N to S after sunset
Saturday night. Sunday, post frontal Nerly surge works down the
coast through Sunday morning as high pressure builds back in
behind the cold front, expecting winds 15-20G25kt. Prefrontal
wind forecast has increased showing potential for prefrontal SCA
conditions as well. However, the prefrontal winds are more
marginal for SCA, so have opted not to issue headlines for this
event just yet. Seas 3-5ft Saturday with 6ft building over outer
waters as Nerly surge hits Sunday. Seas subside to 2-4ft
through the day Monday to reach 2-3ft Tuesday. Boating
conditions deteriorate again Wed ahead of the next front.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 2 PM Saturday to 2 PM EDT Sunday for
AMZ135-150-152-231.
Small Craft Advisory from 4 PM Saturday to 2 PM EDT Sunday for
AMZ154-156-158.
&&
SYNOPSIS...MHX
NEAR TERM...RM/OJC
SHORT TERM...OJC
LONG TERM...CEB
AVIATION...RM/CEB
MARINE...CEB/OJCHazardous weather outlook, Apr 25, 4:16 AM EDT, 16 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 416 AM EDT Fri Apr 25 2025 NCZ029-044>047-079>081-090>092-094-193-194-198-260830- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 416 AM EDT Fri Apr 25 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-260830- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 416 AM EDT Fri Apr 25 2025 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 3:23 AM EDT | Small Craft Advisory | MHX | 39 hr | |
| Apr 26, 7:04 PM EDT | Special Weather Statement | MHX | Edgecombe | 41 min |
| Apr 26, 7:24 PM EDT | Special Weather Statement | MHX | Pitt | 51 min |
Nearby
Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.